Gadolinium Toxicity

Home » News

Category Archives: News

Enter your email address to follow our News and Viewpoints Blog and receive email notifications of new posts.

Twitter feed of #MRIsafety

The Twitter feed below is about MRI Safety (#MRIsafety). MRI Safety is a larger topic than just the safety of Contrast Agents. Much of it is regarding the strong magnetic fields attracting metallic objects. You will find tweets from people who are concerned about Gadolinium Based Contrast Agents.

#MRIsafety Twitter Feed

Doctors with self-diagnosed Gadolinium Deposition Disease

A recent study by Semelka and Ramalho allowed 9 physicians with self-diagnosed gadolinium deposition disease (GDD) to report their own experience. The physicians included 7 females and 2 males. Symptoms developed after a single injection in one doctor and after multiple injections in the other eight. The precipitating agent included both linear and macrocyclic gadolinium-based contrast agents (GBCAs). Eight of the physicians reported that they were compelled to change their practice of medicine.

The study, Physicians with self-diagnosed gadolinium deposition disease: a case series, found that in various physicians, GDD showed common features and had a substantial impact on daily activity. The most consistent symptoms reported were a burning sensation, brain fog, fatigue, distal paresthesia, fasciculations, headache, and insomnia.

My thoughts –

The symptoms described by the physicians are similar to those reported in our 2014 Symptom Survey, and those symptoms continue to be reported by newly affected people who join our Gadolinium Toxicity support group or one of the other online patient groups.

If we accept that these self-reported cases of gadolinium deposition disease were induced by the toxic effects of retained gadolinium, which I believe that they were, then it seems that the symptoms reported by patients after their MRIs with a GBCA must also be recognized as being gadolinium-induced.

As Drs. Semelka and Ramalho said in their conclusion, “physicians are educated reporters on disease, so their personal descriptions should spark interest in further research.” I agree.

Interestingly, Hubbs Grimm and I concluded our 2014 Symptom Survey paper by saying, “the results of the Symptom Survey and Gadolinium Retention Update presented here should stimulate further professional investigation into gadolinium retention in all patient populations including those with normal renal function.” Here we are 7 years later in 2021 and researchers still have not connected patient symptoms after contrast-enhanced MRIs to the known toxic effects of gadolinium.  Why is that?

Sharon Williams
_________________________________

References:
Semelka, R., & Ramalho, M. (2021). Physicians with self-diagnosed gadolinium deposition disease: a case series. Radiol Bras. Retrieved from http://www.rb.org.br/detalhe_aop.asp?id=3328

Williams, S., & Grimm, H. (2014). Gadolinium Toxicity: A Survey of the Chronic Effects of Retained Gadolinium from Contrast MRIs. Retrieved from https://gdtoxicity.files.wordpress.com/2014/09/gd-symptom-survey.pdf

Gadolinium was Retained in the Spinal Cord & Peripheral Nerves of Rats

A recent study by Alkhunizi et al., Gadolinium Retention in the Central and Peripheral Nervous System: Implications for Pain, Cognition, and Neurogenesis, found that gadolinium was retained, not only in the cerebrum, but also in the spinal cord and peripheral nerves of rats exposed to multiple administrations of linear and macrocyclic agents. Healthy rats were injected daily for 20 days with the linear gadolinium-based contrast agent (GBCA) gadodiamide or the macrocyclic agent gadoterate meglumine. Gadolinium (Gd) retention in the cerebrum, spinal cord, and peripheral nerves occurred with both agents; however, significantly more was retained from the linear agent gadodiamide.

The study also assessed the functional implications of Gd retention on hippocampal neurogenesis and sensory and cognitive processing. In rats, gadodiamide, but not gadoterate meglumine, led to pain hypersensitivity. The authors said their results show that repeat administration of gadodiamide leads to heat and mechanical hyperalgesia in rats, suggesting that the linear GBCA might have triggered the sensitization of spinal cord nociceptive neurons. Neither agent was found to affect spatial working memory performance, hippocampal cellular proliferation, or hippocampal neurogenesis.

Interestingly, the authors commented that “retention of gadolinium in the spinal cord and peripheral nerves might contribute to sensory symptoms and burning pain in the torso and extremities described by some patients after GBCA administration.” They also said, “eventually, attention must be drawn to the long-term effects of such metal retention in the central and peripheral nervous system, especially in children and adults with medical conditions necessitating multiple MRI examinations, such as brain tumors, spinal cord abnormalities, or multiple sclerosis.”

My thoughts

I agree that attention must be drawn to the long-term effects of metal retention in the body, but not eventually, it needs to happen now.

I think this is an important study because the focus is not just on the gadolinium that was retained in brain tissue. While the brain is vital to our survival, it is important to investigate where else it is being retained and to consider what adverse effects that might have on the human body. In the study by Alkhunizi et al., the results show that Gd retained in the spinal cord and peripheral nervous system can adversely affect nociceptive neurons. According to Krames (2014), nociceptive pain is the most common type of pain and results from signaling of noxious or potentially harmful stimuli by nociceptors around the body. Could that explain many of the neuropathic symptoms that patients have described after their MRIs with a gadolinium-based contrast agent?

Sharon Williams
______________________________________________

Alkhunizi, S. M., Fakhoury, M., Abou-Kheir, W., & Lawand, N. (2020). Gadolinium Retention in the Central and Peripheral Nervous System: Implications for Pain, Cognition, and Neurogenesis. Radiology, 192645. https://doi.org/10.1148/radiol.2020192645

Krames, E. S. (2014). The Role of the Dorsal Root Ganglion in the Development of Neuropathic Pain. Pain Medicine, 15(10), 1669–1685. https://doi.org/10.1111/pme.12413

Study reports elevated cytokine levels in patients with confirmed gadolinium retention

Results of a study to determine whether individuals with proposed gadolinium deposition disease (GDD) have elevated serum levels of pro-inflammatory and pro-fibrotic cytokines were recently published. GDD has been reported in patients with normal renal function after MRIs with a gadolinium-based contrast agent (GBCA). The study by Maecker et al., “An initial investigation of serum cytokine levels in patients with gadolinium retention”, also sought to determine whether specific cytokines are correlated with certain symptoms considered to be characteristic of GDD.  The study involved 24 participants who were recruited between May 2016 and June 2017 and met the proposed GDD diagnostic criteria. Some of the participants were recruited from our MRI-Gadolinium-Toxicity support group.  A control group of 64 subjects provided serum samples before their flu vaccination.  Serum cytokine levels were obtained with Luminex serum cytokine assay using eBiosciences/Affymetrix human 62-plex kits.

In patients who had retained gadolinium, serum levels of 14 cytokines, including 9 pro-inflammatory cytokines, were “statistically significantly elevated” compared to controls (p ≤ 0.05).  (more…)

Possible connection between GBCAs and Small Fiber Neuropathy

A recent study by Radbruch et al. used a mouse model to assess intraepidermal nerve fiber density (IENFD) after injection of gadolinium-based contrast agents (GBCAs). The study, “Is Small Fiber Neuropathy Induced by Gadolinium-Based Contrast Agents?”, was published in Investigative Radiology. Radbruch and his colleagues investigated changes of small fibers in the epidermis of mice as a potential cause of patient complaints about burning pain in their arms and legs after administration of a GBCA.  As a possible additional marker for damage of small fibers, the appearance of terminal axonal swellings (TASs) was assessed. Small fiber neuropathy (SFN) is a disorder of thinly myelinated Aδ-fibers and unmyelinated C-fibers, and it is typically associated with burning pain in the lower arms and legs. The authors noted that the cause of SFN remains unknown in up to 50% of cases.

The study involved 6 groups of 8 mice that were intravenously injected with one dose (1 mmol/kg body weight) of either a macrocyclic GBCA (gadoteridol, gadoterate meglumine, gadobutrol), a linear GBCA (gadodiamide or gadobenate dimeglumine), or saline. Four weeks after injection, the mice were euthanized, and footpads were assessed using immunofluorescence staining. Intraepidermal nerve fiber density (IEFND) was calculated, and the median number of terminal axonal swellings (TASs) per IEFND was determined. They found a significant reduction of IEFND in the footpad of mice for all GBCAs tested compared with the control group.  There was a significantly larger decrease of IEFND for the linear GBCAs compared to macrocyclic GBCAs. They found a significant increase of TAS/IEFND for the linear GBCAs, whereas only a “trend without significance” was found for the macrocyclic agents.

The authors noted that, to the best of their knowledge, the study is the first to investigate a correlation between small fiber degeneration and GBCA exposure. (more…)

%d bloggers like this: